Tell us about your symptoms and treatment experience. Take our survey here.

caret icon Back to all discussions

Migraine while on SSRIs

Hello,

Does anyone experience migraine while on serotonin selective reuptake inhibitors?

Btw, migraine is not caused by them, it was already an issue before. But now I am not able to take some anti-migraine medications (triptans) because of possible serotonine syndrome.

And this is pissing me off. When before I was able just to call 911 and paramedics would administer IV magnesium sulfate (or transport me to the ER when they do the same with some strong pain relief drugs), because of Covid crisis here ambulabce will filter all calls and will accept only life threatening ones, which migraine (even if the pain is 11/10) is not.

So, the short question is: what is a SSRIs safe alternative of triptans and if there is some?

Migraine is visiting me once or twice in a month, byt then there might be a time span when it simply disappears for some time (couple of months). And what I am afraid of is that according to a Murphy's law, when the ER is ot available, migraine is 🙁

Any advice?

Regards,

P.S. Triggers are still unknown, all medical examination found exactly 0 pathology (means I am healthy as heck, but with migraines), but I can "feel" the incoming hell in like couple of hours before shit hits the fan.

  1. Yeah, and the triptans were very helpful when I was medically allowed to take them. But now the serotonine syndrome scares me off, that may be a result of combining SSRIs and triptans

    1. Hey there. You ask a good and important question here. I definitely know the struggle of so many things interacting with SSRI meds. It's frustrating!

      So, first of all, we can't give medical advice here for your own safety -- the doctor who treats your migraine is likely the best person to help you find an alternative to your triptans. It's also worth mentioning that the risk of serotonin syndrome doesn't always mean you will develop it. You and your doctor may want to discuss if you can try continuing your triptans with caution.

      You might also want to talk about trying a different class of antidepressant, like the SNRI drugs or even the old tricyclic medications.

      Don't lose hope! It is very rare to find no alternatives for a medication these days. Let me know how your conversation with your doctor goes and what plan you come up with -- we're here to help when we can! Good luck. -Melissa, migraine.com team

      1. hey, thanks for your reply! I absolutely agree with you - I am not asking for a medical advice, just asking to share experience if anyone have similar situations.


        Because as mentioned earlier, I used triptans to counter the migraine in early stage, but while on SSRIs, ER was my only chance. And now I don't even have it anymore becauee of covid and ER is being full of people that require medical assistance more than me.


        According to serotonine syndrome- the chance of developing it is not 100%, but knowing what it could cause, I better not to try (cause if it would, migraine would be the last problem in the list to worry about). Also, according to studies of this phenomenon, the most severe cases of it occur exactly when combining SSRIs with some other form of serotonine receptor active substance (such as triptans).


        Hopefully, I could stop using SSRIs very shortly and things get bqck to normal.


        Right now, coffee is my best friend that statistically could prevent risk of developing a migraine (in my case, personally).


        Also, if anything you may share about finding triggers would be highly appreciated, since my migraine diary resulted in no luck (couldn't determine what causes it in my case, seems more like a blessed randomizer to me)

    Please read our rules before posting.